Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If you need an accessible version of this item please contact JSTOR User Support

On the Foundations of the Theory of Monopolistic Competition

John Roberts and Hugo Sonnenschein
Econometrica
Vol. 45, No. 1 (Jan., 1977), pp. 101-112
Published by: The Econometric Society
DOI: 10.2307/1913289
Stable URL: http://www.jstor.org/stable/1913289
Page Count: 13
  • Read Online (Free)
  • Download ($10.00)
  • Subscribe ($19.50)
  • Cite this Item
If you need an accessible version of this item please contact JSTOR User Support
On the Foundations of the Theory of Monopolistic Competition
Preview not available

Abstract

Available theorems establishing the existence of general equilibrium in models incorporating imperfectly competitive firms rely on the assumption that reaction curves are continuous functions (or convex-valued, upper hemi-continuous correspondences). However, this property has not been derived from conditions on the fundamental data of tastes, technology, and maximizing behavior. We show here that continuity may fail even in extremely simple cases, with the result that equilibrium price and/or quantity choices fail to exist. The non-pathological nature of the examples we present suggests the need for a fundamental re-examination of the way our partial and general equilibrium models of monopolistic competition fit together.

Page Thumbnails

  • Thumbnail: Page 
101
    101
  • Thumbnail: Page 
102
    102
  • Thumbnail: Page 
103
    103
  • Thumbnail: Page 
104
    104
  • Thumbnail: Page 
105
    105
  • Thumbnail: Page 
106
    106
  • Thumbnail: Page 
107
    107
  • Thumbnail: Page 
108
    108
  • Thumbnail: Page 
109
    109
  • Thumbnail: Page 
110
    110
  • Thumbnail: Page 
111
    111
  • Thumbnail: Page 
112
    112
  • Thumbnail: Page 
113
    113